Skip to main content
Kent Academic Repository

Application of uniform asymptotics to the second painleve transcendent

Bassom, Andrew P., Clarkson, Peter, Law, C.K., McLeod, J. Bryce (1998) Application of uniform asymptotics to the second painleve transcendent. Archive for Rational Mechanics and Analysis, 143 (3). pp. 241-71. ISSN 0003-9527. (doi:10.1007/s002050050105) (The full text of this publication is not currently available from this repository. You may be able to access a copy if URLs are provided) (KAR id:17573)

The full text of this publication is not currently available from this repository. You may be able to access a copy if URLs are provided.
Official URL:


In this work we propose a new method for investigating connection problems for the class of nonlinear second-order differential equations known as the Painleve equations. Such problems can be characterized by the question as to how the asymptotic behaviours of solutions are related as the independent variable is allowed to pass towards infinity along different directions in the complex plane. Connection problems have been previously tackled by a variety of methods. Frequently these are based on the ideas of isomonodromic deformation and the matching of WKB solutions. However, the implementation of these methods often tends to be heuristic in nature and so the task of rigorising the process is complicated. The method we propose here develops uniform approximations to solutions. This removes the need to match solutions, is rigorous, and can lead to the solution of connection problems with minimal computational effort. Our method relies on finding uniform approximations of differential equations of the generic form [GRAPHICS] as the complex-valued parameter xi --> infinity. The details of the treatment rely heavily on the locations of the zeros of the function F in this limit. IF they are isolated, then a uniform approximation to solutions can be derived in terns of Airy functions of suitable argument. On the other hand, if two of the zeros of F coalesce as \xi\ --> infinity, then an approximation can be derived in terms of parabolic cylinder functions. In this paper we discuss both eases, but illustrate our technique in action by applying the parabolic cylinder case to the "classical" connection problem associated with the second Painleve transcendent. Future papers will show how the technique can be applied with very little change to the other Painleve equations, and to the wider problem of the asymptotic behaviour of the general solution to any of these equations.

Item Type: Article
DOI/Identification number: 10.1007/s002050050105
Subjects: Q Science > QA Mathematics (inc Computing science)
Divisions: Divisions > Division of Computing, Engineering and Mathematical Sciences > School of Mathematics, Statistics and Actuarial Science
Depositing User: I. Ghose
Date Deposited: 05 Apr 2009 15:24 UTC
Last Modified: 16 Nov 2021 09:55 UTC
Resource URI: (The current URI for this page, for reference purposes)

University of Kent Author Information

  • Depositors only (login required):

Total unique views for this document in KAR since July 2020. For more details click on the image.